Skin rashes have numerous causes, but are usually the result of either too much or too little of something. Overdosing on medications is a common cause of skin rashes and hives because the body attempts to secrete some of the toxic metabolites through the skin, which causes irritation. Skin rashes from too much folic acid supplementation are rare because it is water-soluble and easily flushed out of the body, but some instances have been reported. Consult with your dermatologist if you have a persistent skin rash.
Folic acid is the synthetic version of folate, which is also called vitamin B-9. Folate is found in a fairly wide variety of foods and is completely non-toxic, so it doesn’t cause any known overdose symptoms, according to the book “Advanced Nutrition and Human Metabolism." Folic acid is used for supplementation and fortification of certain foods, such as breakfast cereals and some brands of rice. Folic acid also exhibits low toxicity and is considered safe as a supplement because it is water-soluble, but daily requirements are usually given in micrograms, which some people mistake for milligrams and accidentally take far more than intended.
Folic Acid Recommendations
According to the National Institutes of Health, or NIH, adults should consume 400 micrograms of folate from food daily, which equates to about 240 micrograms of folic acid because the synthetic version has higher bioavailability. Pregnant women need more folate, at least 600 micrograms daily, because of the vitamin’s crucial role in proper fetal development, especially during the first 12 weeks. In fact, folic acid supplementation dramatically reduces birth defects such as spina bifida. NIH also recommends an upper tolerable intake of folate at 1,000 micrograms daily, although toxicity levels have never been established.
Folic Acid and Skin Rash
According to Drugs.com, allergic reactions have been reported following both oral and parenteral administration of folic acid, but they are rare. The allergic responses to folic acid include erythema, skin rash, itching, general malaise and respiratory difficulty. Reported dosages are on the order of 15 mg daily for many days or weeks, which is between 30 and 40 times more than recommended levels. Other symptoms related to folic acid overdose can include gastrointestinal upset, diarrhea, altered sleep patterns, concentration difficulties, irritability, depression, confusion and impaired judgment.
Aside from potential skin rashes, taking large dosages of folic acid can cover up a vitamin B-12 deficiency because the two vitamins have overlapping functions. For example, taking large doses of folic acid can prevent the anemia caused by B-12 deficiency, but not the cognitive symptoms that very much resemble Alzheimer’s disease. As such, elderly people are at risk of masking a deficiency that can cause symptoms to be misdiagnosed as senility. Talk to your doctor about appropriate levels of vitamins and related deficiency symptoms.